Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 191, NWS Paducah, KY

May 13, 2011Mississippi County, New Madrid County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 13, 2011, 3:28 PM CDT for Mississippi County, New Madrid County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2011, 3:28 PM CDT (20:28 UTC)
Expired
May 13, 2011, 3:59 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Mississippi County, MO, New Madrid County, MO

The radar

The Paducah radar (KPAH), 58 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS53 KPAH 132028
SVRPAH
MOC133-143-132115-
/O.NEW.KPAH.SV.W.0191.110513T2028Z-110513T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI...
  EAST CENTRAL NEW MADRID COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 415 PM CDT.

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF EAST PRAIRIE..AND MOVING EAST AT 15 TO 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  EAST PRAIRIE...
  ANNISTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3687 8923 3675 8922 3666 8917 3660 8926
      3664 8934 3678 8947
TIME...MOT...LOC 2028Z 269DEG 12KT 3666 8940
WIND...HAIL 60MPH 1.75IN

$$
1 follow-up statement
235 
WWUS53 KPAH 132059
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT FRI MAY 13 2011

MOC133-143-132108-
/O.CAN.KPAH.SV.W.0191.000000T0000Z-110513T2115Z/
MISSISSIPPI MO-NEW MADRID MO-
359 PM CDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NEW MADRID AND
SOUTHERN MISSISSIPPI COUNTIES IN SOUTHEAST MISSOURI IS CANCELLED...

THE STORM HAS MOVED EAST OF THE AREA...SO THE WARNING HAS BEEN 
CANCELLED.  ADDITIONAL STORMS THROUGH THE REST OF THE AFTERNOON MAY 
STILL PRODUCE SMALL HAIL.

LAT...LON 3687 8923 3675 8922 3666 8917 3660 8926
      3664 8934 3678 8947
TIME...MOT...LOC 2058Z 269DEG 12KT 3666 8928

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM CDT, 28 minutes earlier.

Area forecast discussion, May 13, 3:00 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT FRI MAY 13 2011

.DISCUSSION...
UPPER LOW WILL CONTINUE TO MOVE EAST SOUTHEAST TONIGHT...REACHING
THE MID MS RIVER VALLEY BY MIDNIGHT. CLUSTERS OF STRONG TO SEVERE
STORMS ONGOING OVER ERN MO ARE ASSOCIATED WITH A COLD FRONT...AND
WILL MAKE THEIR WAY ACROSS MUCH OF THE REGION LATE TODAY INTO THE
EARLY EVENING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
PRIMARY CONCERNS...WITH VERY UNSTABLE LI VALUES IN THE MINUS 6 TO
MINUS 8 RANGE ALONG AND WEST OF THE MS RIVER. EVEN MINUS 3 TO MINUS
5 OVER THE REST OF THE FORECAST REGION. 0 TO 6KM BULK SHEAR VALUES
40 TO 45KTS...SO ORGANIZED ROTATING UPDRAFTS WILL BE LIKELY. HOWEVER
WITH SWLY SFC WINDS ALONG WITH VERY LOW 0 TO 1 KM SRH VALUES POINT
TO ONLY A LOW POTENTIAL FOR TORNADO DEVELOPMENT...THO IT IS NOT NIL.
EXPECT ACTIVITY TO BECOME NON SEVERE AFTER SUNSET AS INSTABILITY AND
BULK SHEAR VALUES WANE SUBSTANTIALLY.

ONCE THE UPPER LOW PASSES BY SATURDAY...THE MODELS ARE QUITE
VARIABLE WITH THE EXACT EVOLUTION OF THE H5 PATTERN OVER THE
OHIO VALLEY FOR THE REST OF THE WEEKEND INTO MONDAY. REGARDLESS
OF THE MODEL OF CHOICE...THE IDEA IS...WE WILL STILL BE UNDER THE
INFLUENCE OF A CLOSED DOUBLE BARREL UPPER LOW JUST TO OUR EAST
THROUGH MONDAY. THE RESULT WILL BE LOTS OF CLOUDS ALONG WITH ON AND
OFF CHANCES OF LIGHT RAIN SHOWERS AND MUCH...MUCH COOLER WEATHER
THIS WEEKEND. HIGHEST CHCS OF LIGHT RAINS LOOK TO BE OVER IL/IN
COUNTIES. MAY NOT SEE THE SUN THE ENTIRE WEEKEND OVER MUCH OF THE
REGION.

THE MED RANGE MODELS AND THEIR ENSEMBLES ARE NOT THAT FAR APART IN
THE EXTENDED PERIOD. IN A HIGH AMPLITUDE MID/UPPER LEVEL FLOW...A
LOBE OF MID LEVEL VORTICITY IN THE LONGWAVE TROF OVER THE ERN CONUS
WILL DEPART THE PAH FORECAST AREA ON MON...RESULTING IN A DECREASE
IN RAIN SHOWERS FROM THE WEST...AND MORE BREAKS IN THE CLOUDS.

MON NIGHT WILL PROBABLY BE DRY...EXCEPT PERHAPS IN SWRN IND/KY
PENNYRILE REGION. WITH THE MID/UPPER LOW SO CLOSE TO OUR REGION...
THIS SMALL CHANCE OF PCPN WAS HELD THROUGH TUE...AND ON AND OFF
BEYOND AS WARM ADVECTION ALOFT COMMENCES AHEAD OF YET ANOTHER TIGHT
MID/UPPER LEVEL LOW APPROACHING FROM THE CENTRAL PLAINS. AMOUNTS ARE
EXPECTED TO BE LIGHT THO.

BY FRI...A WARM FRONT SHOULD MOVE NWD THROUGH THE REGION...RESULTING
IN A MINOR INCREASE IN POPS AND A RETURN OF TSTMS TO THE FORECAST.
EXPECT LOTS OF COOL AIR AND SFC HIGH PRESSURE STREAMING SWD THROUGH
THE MS RIVER VALLEY THROUGH TUE...AFTER WHICH THERE WILL BE A
GRADUAL WARMING TREND.

&&

.AVIATION...
CLUSTERS OF STRONG TO POSSIBLY SEVERE STORMS ONGOING THIS AFTN OVER
SE MO AND WILL LIKELY AFFECT AREAS NEAR MOST TAF SITES FROM 20Z
THROUGH 00Z KPAH/KCGI...THEN 00Z TO AROUND 03Z KEVV/KOWB. STORMS MAY
WEAKEN SOMEWHAT AFTER 00Z. WILL LIKELY BE A BREAK TO VFR CONDITIONS
BEHIND THE THUNDERSTORMS...BUT LOW CIGS POSSIBLY IN THE IFR RANGE
WILL WRAP SE INTO THE REGION TOWARD THE END OF THE TAF PERIOD AS
UPPER LOW MOVES OVERHEAD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 13, 12:56 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT FRI MAY 13 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1256 PM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY THIS
AFTERNOON AND POSSIBLY INTO THE EARLY EVENING. SOME OF THE
STORMS WILL LIKELY REACH SEVERE LEVELS...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. HOWEVER...BRIEF TORNADO
DEVELOPMENT CANNOT BE RULED OUT ENTIRELY. THESE STORMS MAY HOLD
TOGETHER AND AFFECT THE REMAINDER OF THE QUAD STATE REGION LATER
THIS AFTERNOON OR EARLY TONIGHT.

PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
RIVER FLOOD INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...MAINLY ACROSS
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. A FEW
STRONGER STORMS MAY CONTAIN SMALL HAIL.

PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
RIVER FLOOD INFORMATION. THE SEVERITY OF THE FLOODING IS FORECAST
TO DECREASE TO MINOR OR MODERATE OVER THE NEXT WEEK AT MOST
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON OVER MUCH OF THE
REGION SOUTH OF A PINKNEYVILLE TO SHAWNEETOWN ILLINOIS LINE.

In the hours before

Special weather statement, May 13, 1:20 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT FRI MAY 13 2011

MOZ110-114-131930-
STODDARD-NEW MADRID-
INCLUDING THE CITIES OF...BLOOMFIELD...NEW MADRID
120 PM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY...

STRONG THUNDERSTORMS WERE DEVELOPING ACROSS PORTIONS OF NORTHEAST
ARKANSAS AND SOUTHEAST MISSOURI. ONE STORM WAS DEVELOPING NEAR
CAMPBELL MISSOURI EAST AT 30 MPH. THROUGH 2:30 PM...THIS STORM
WILL AFFECT THE COMMUNITIES OF
DEXTER..BERNI...BAKER...PARMA...RISCO AND TALLAPOOSA. THE STORM IS
CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND
BRIEF TORRENTIAL RAINS. INDIVIDUALS WORKING OR RECREATING OUTSIDE
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
Local storm report, May 13, 2:16 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             3 S NAYLOR              36.53N 90.61W
05/13/2011  M1.75 INCH       RIPLEY             MO   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED SOUTH OF TOWN ALONG ROUTE
            142. WIND DAMAGE ALSO REPORTED WITH THIS STORM. SMALL
            TREES DOWNED AS WELL AS A FEW POWER LINES. NO ESTIMATE ON
            WIND SPEED.

&&

SMITTY
Local storm report, May 13, 2:35 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             CATRON                  36.61N 89.71W
05/13/2011  M0.75 INCH       NEW MADRID         MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:25 PM CDTSevere Thunderstorm WarningPAHRipley35 min
May 12, 11:31 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley44 min
May 13, 12:56 AM CDTSevere Thunderstorm WarningPAHBollinger19 min
May 13, 12:46 PM CDTSevere Thunderstorm WarningPAHRipley44 min
May 13, 1:31 PM CDTSevere Thunderstorm WarningPAHRipley44 min
May 13, 1:56 PM CDTSevere Thunderstorm WarningPAHButler, Ripley49 min
May 13, 2:31 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard44 min
May 13, 3:14 PM CDTSevere Thunderstorm WarningPAHNew Madrid31 min
May 13, 3:46 PM CDTSevere Thunderstorm WarningPAHMississippi29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.